MAUDE Adverse Event Report: LAKE REGION MEDICAL SAFARI2¿; WIRE, GUIDE

LAKE REGION MEDICAL SAFARI2¿; WIRE, GUIDE
Model Number H74939407XS0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Tamponade (2226); Cardiac Perforation (2513); Pericardial Effusion (3271)
Date of Event 05/31/2024
Type of Reportable Event Death
Event or Problem Description
Event description: before the procedure, an evaluation of the case was performed and the step-by-step of the valve release was reviewed.It was decided that it would be a medium valve, pre dilation with a semi compliant balloon (the one available in the hospital) size 20x45 according to the evaluation of the report.The procedure began with transfemoral, left and right femoral punctures, guided by ultrasound.After the punctures were performed and the vascular closure devices (proglide) were positioned, the pigtail catheter was raised to film the aortic arch.Afterwards, the al1 catheter was raised with the straight-tipped wire to attempt to cross the patient's native valve.After two attempts with the straight tip guide, he managed to cross the valve.Changed the straight tip guide for the safari extra small guide.Decided to pre-dilate with the crystal balloon catheter size 20x45.Pre-dilation performed successfully and effectively.To date, the patient had no hemodynamic instability.The middle valve was raised.After that, the positioning of the valve in the implant projection view was initiated.Commissural alignment was performed, and valve alignment was confirmed in the cusp overlap projection.He returned to the implant projection view and started aligning the radiopaque mark with the position of the pig catheter at the bottom of the non-coronary sinus (used as a reference).The safari guide remained at the bottom of the left ventricle, but with instability, the guide loop moved a lot and looked like a deformity (possible interaction with the mitral valve?).Once aligned, the step-by-step opening of the valve began.He started with the opening of the upper crown, added contrast, confirmed the position and continued the opening of knob 1 until the end.After that, the tension of the wire was maintained, and a contrast injection was performed.Once the position was confirmed, the knob 2 was opened to the end.After the removal of the system in the descending aorta, at that moment the guide was retracted with the delivery device and lost access to the valve, the team was unable to visualize the patient's vital signs because the polygraph system had turned off.The operator noticed through the angiography image that the patient had bradycardia and showed signs of hemodynamic instability.The echocardiographer went to evaluate the patient after the procedure and saw that the patient had pericardial effusion.An attempt was made to drain pericardium, but there was no pericardiocentesis kit in the hospital.The attempt was made with material that was available in the classroom, but without success.The patient went into hypovolemic shock and progressed to cardiogenic shock.He went into cardiac arrest and tried to revive him several times.He then tried to film the valve and the ventricle (which was beating very slowly) and identified a large leak and perforation of the left ventricle.Cardiac surgery, which took a while to arrive, tried to make a pericardial window to stop the bleeding, but without success.The patient died 1 hour after valve implantation and rescue attempt.Patient present at time of event: yes patient complications: death in the physician's opinion, did the device or procedure cause or contribute to the patient complication: no medical or surgical interventions: attempt to drain the pericardium after cardiac tamponade, without success surgical intervention patient admitted to hospital beyond the standard of care: unknown patient outcome: death reason for unsuccessful procedure: patient death based on the outcome noted above, was the patient sedated when the procedure was cancelled: yes - local anesthesia additional information received on june 4, 2024: question: are any patient status updates available? answer: no.Patient died.Question: is any device return shipping tracking information available? answer: no.Question: leak post procedure? if yes, type of leak and severity: answer: yes.Too much leakage caused by perforation of the ventricle into the pericardium.Question: was post-dilatation performed? if yes, balloon size: answer: no.Question: was pre-dilatation performed? if yes, balloon size: answer: yes.Crystal balloon catheter size 20x45 (the one we had available in the hospital).Question: what type and size of guidewire was used? answer: safarl2 guidewire small curve question: what interventions were performed? (surgery, cpr, blood transfusion etc) answer: surgery, cpr, blood transfusion, attempted drainage of the pericardium.Question: timeline leading up to the event - complete sequence of events: answer: described in the text above question: what symptoms did the patient experience? answer: hemodynamic instability, bradycardia, desaturation, respiratory arrest followed by cardiac arrest.Question: when did the event occur? if post procedure, how long after? answer: occurred shortly after valve implantation.Question: if cause of death is unknown, where did the patient die and when was the last contact with the patient (office visit, etc.)? answer: patient died during the procedure.Question: in the physician's opinion, are any devices related to the death event? why or why not? answer: the safari guidewire may have perforated the ventricle, but doctors aren't sure.It's a hypothesis.Question: what were possible contributing factors? (comorbidities, device malfunctions, etc.) answer: lack of experience of the referring physician, inexperienced room staff, lack of standby materials in the hospital, no cardiac surgery team in the hospital available.Question: are the death certificate and autopsy results available? if so, please provide.Answer: no.
 
Additional Manufacturer Narrative
Product was discarded; therefore, no visual or physical evaluation of the product could be performed.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.The supplied image included the labels of the devices used during the procedure.Additionally the following summary was provided after review of the media: first image video 1 - pigtail in aorta, normal angiography with valve in position.Nothing remarkable.2nd image - video 2.Pigtail in ventricle,.Valve in position.1) major perforation at aortic root.- tamponade- catastrophic.2) acute severe mr (mitral regurgitation) 3) lv (left ventricle) perforation - appears contained as indicated in the device instructions for use (dfu) warnings section: · the safari2 guidewire should be used only by physicians trained in the introduction and placement of interventional devices including those used within transcatheter aortic valve procedures.· monitor wire position throughout the procedure for proper placement of the curve and distal tip.· do not torque this guidewire.· when advancing or removing the guidewire, always use fluoroscopic guidance with radiographic equipment that provides high-resolution images.Never position the guidewire blindly, as this may result in misplacement, dissection or perforation.· never advance the guidewire against resistance without first determining the reason for resistance under fluoroscopy.Excessive force against resistance may result in damage to the catheter or vessel/organ.Care should be taken when advancing the guidewire after device deployment.As indicated in the device instructions for use (dfu) instructions for use section: 7.Advance the safari2 guidewire through the catheter under fluoroscopic guidance.8.Confirm safari2 guidewire curve position to assure safari2 guidewire placement and stability.9.Maintain wire position while tracking or advancing a catheter or device over the wire.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided to date, it appears that procedural and/or clinical factors have contributed to the event as reported.Although the exact cause of the perforation has not been determined, cardiac perforation, tamponade, pericardial effusion, and death are known potential adverse events and are listed in the safari2 instructions for use (ifu).If there is any further relevant information provided, a follow up medwatch report will be submitted.
 
Additional Manufacturer Narrative
Section b5 includes additional information received.Although it is inconclusive as to which device manipulation contributed to the perforation, cardiac perforation, tamponade, pericardial effusion, and death are known potential adverse events and are listed in the safari2 instructions for use (ifu).If there is any further relevant information provided, a follow up medwatch report will be submitted.
 
Event or Problem Description
Additional information provided by the distributor on 17jul2024: our medical director has completed a review of the media for this event.Here is the summary (please note, the review from 03-jul was the initial review, then additional media was provided and further reviewed on 09-jul): 09-jul-2024: in addition to the media review already performed, this medical reviewer was made aware that new media has come.This new review relates to the new media received.This comprised the dicom images of the procedural angiogram.Images show a neo2 implantation performed.Pre-dilatation was performed, and valve was positioned.Deployment occurred according to the ifu.After deployment, a long recording shows the removal of the system from the lv which made the operators lose the lv wire.Following image (aortic root angiogram) shows impacted blood flow through the aorta (low bp / impaired hemodynamics?) with patent coronary arteries.Following image shows an lv-gram denoting impaired hemodynamic and extravasation of contrast to the left ventricle wall, without a clear sign of rupture to the pericardium sac.Also, of not is a severe regurgitation to the left atrium (mitral regurgitation).From the images provided and the reported sequence of events it is reasonable to assume that the catheter and/or lv-wire manipulation contributed to the rupture in the lv leading to the pericardium effusion / tamponade.03-jul-2024: media provided to review comprised only two cellphone low quality footages of the screen of the cath lab.Given there are no time stamps, there is no way of knowing the timing of the footage nor the context behind it.Any interpretation of the provided image is then precluded.First image shows a neo2 valve implanted and an aortic root injection.The flow to the aorta appears to be compromised, as washout of contrast is impaired, and coronary arteries appear to be patent.Second image shows a left ventricle injection of contrast, evidencing impaired washout of contrast (denoting possible a lv with impaired function), extravasation of blood into the ventricle wall (close to the inferior apical wall) and regurgitation of contrast to the left atrium (mitral regurgitation).No conclusions can be made as to what led to the pericardium effusion based on the provided images.

Brand Name
SAFARI2¿
Common Device Name
WIRE, GUIDE
Manufacturer (Section D)
LAKE REGION MEDICAL
340 lake hazeltine drive
chaska MN 55318
Manufacturer (Section G)
LAKE REGION MEDICAL
340 lake hazeltine drive
chaska MN 55318
Manufacturer Contact
sharon seifert
340 lake hazeltine drive
chaska, MN 55318
9526418518
MDR Report Key19574254
Report Number2126666-2024-00041
Device Sequence Number4160174
Product Code DQX
UDI-Device Identifier08714729887638
UDI-Public(01)08714729887638(17)270116(10)8679816
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K151244
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberH74939407XS0
Device Catalogue NumberH74939407XS0
Device Lot Number8679816
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2024
Supplement Date Received by Manufacturer07/17/2024
Initial Report FDA Received Date06/20/2024
Supplement Report FDA Received Date07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age79 YR
Patient SexFemale